Stephen Robert Atkins presented at the Emergency Department of the Flinders Medical Centre (FMC) with a 7 day history of Horner's Syndrome and right arm radiculopathy. After various tests were conducted to exclude any immediate life threatening conditions, Mr Atkins was admitted to the FMC and transferred to the Stroke and Neurology Ward. A non-urgent MRI scan was scheduled to occur on 23 March 2015.

While in hospital, Mr Atkins experienced high levels of pain which was managed by opioid analgesia, namely:

  • oral oxycodone, 10-20mg, four times per day;
  • fentanyl, 75-150µg, two-hourly with subcutaneous administration (on condition of a sedation score of less than two); and
  • OxyContin, 30mg, twice daily.

On multiple occasions Mr Atkins' pain score fellow within the red zone of the Adult Rapid Detection and Response (RaDAR) Chart escalation pathway which ought to have triggered a multi-disciplinary team review within 30 minutes and an increase in the frequency of observations. However, no such review ever occurred. Further, on 22 March 2015, Mr Atkins' oxygen saturation readings dropped to 88%. While oxygen was administered, the reading should have been treated as a medical emergency according to the escalation pathway. A Medical Emergency Response call was not made in accordance with the RaDAR escalation pathway. Throughout his admission Mr Atkins' sedation score was recorded as zero (awake and alert) on RaDAR Chart and his respiratory scores fell within normal range.

Mr Atkins' wife reported he became progressively more drowsy in the days leading up to his death and was unable to stay awake for more than 5 to 10 minutes at a time. On 22 March 2015, Mr Atkins vomited twice after attempting to have a small amount of dinner. Despite this, no medical review was conducted and his opioid analgesia was not ceased.

At 1:00am on 23 March 2015, Mr Atkins' observations were taken and an oxygen saturation level of 90-91% was recorded. The rate of oxygen was increased but no medical review was conducted and the frequency of observations was not increased. The next review did not occur until 6:05am, when nursing staff found Mr Atkins unresponsive. Resuscitation was attempted for 40 minutes but was unsuccessful.

The post-mortem revealed the presence of fentanyl and oxycodone at levels which were higher than clinically levels. The oxycodone level was about 0.2mg/L (therapeutic range 0.02-0.05mg/L) and the fentanyl level was about 4µg/L (therapeutic range 0.6-3.9µg/L).

Mr Atkins' relevant medical history included cervical spine disease, marked pulmonary oedema and sleep apnoea.

Since Mr Atkins' death, the following response and actions have been taken by the Southern Adelaide Local Health Network (SALHN):

  • the development of new draft SALHN guidelines for appropriate prescribing, administration and documentation of opioids;
  • the introduction of a presentation of the Acute Pain Service during orientation at SALHN to all medical interns along with education to nursing staff regarding pain management;
  • the introduction of Pain Resource Nurses at the FMC;
  • the development of a draft Acute Pain Management Chart for Adults, which requires patients on immediate release opioids to undergo observations for their sedation score, respiratory rate, pain score and functional activity score. These observations are to be repeated one hour later;
  • medical officers have been provided with a quick reference guide which provides information on dosing, monitoring and management of respiratory depression;
  • further education initiatives have been implemented and include education about correct graphing and documentation of observations on the RaDAR chart;
  • the Trainee Medical Officer Unit integrated case scenarios into the hospital orientation program for trainee doctors and medical interns with the aim of providing further education on recognising clinical deterioration, RaDAR chart interpretation, treatment and appropriate escalation measures; and
  • an audit report was completed to measure recognition and response by SALHN medical and nursing staff to clinical deterioration as indicated by the Australian Commission on Safety and Quality in Health Care.

Findings

The Coroner found that Mr Atkins' death was attributable to fentanyl and oxycodone toxicity. The Coroner further found that:

  • The opioid medications that were prescribed to Mr Atkins would, if taken alone, not necessarily have posed a risk. However, once they were combined, the potential for additive risk was quite high. The addition of OxyContin added complexity to the situation. It would have been difficult for medical and nursing staff to predict concentrations and peak effect times as one drug was administered subcutaneously and the others orally.
  • After his transfer from the emergency department to the ward, Mr Atkins should have remained on two-hourly monitoring.
  • Best practice would have been for Mr Atkins to be monitored by a continuous monitoring machine which triggers an alarm when vital signs drop to unacceptable parameters. Alternatively, Mr Atkins should have been checked more frequently and, after the desaturation events, on an hourly basis.
  • Several omissions by nursing staff to correctly graph and document observations of vital signs on the RaDAR observation chart removed essential diagnostic information from medical and nursing staff.
  • The absence of such information and the omissions to record significant drops in oxygen saturations removed information from which medical and nursing staff may have identified the signs of a deteriorating patient.
  • There were multiple occasions in which nursing staff failed to escalate care in accordance with the established hospital escalation pathway protocols. These failures removed real opportunities for interventions, any one of which could have potentially have changed the ultimate outcome for Mr Atkins.
  • There can be no excuse for failures to apply escalation pathways when the criteria which are designed to trigger the pathway and to protect the patient are present.
  • If there is a culture in place at the FMC that discourages nurses from applying the protocols, that is a matter that requires urgent investigation.
  • Mrs Atkins attempted to communicate her concerns to a medical doctor and also to several members of the nursing staff. None of her efforts led to a medical review.
  • The nursing staff whom Mrs Atkins turned to for assistance did not recognise the clinical significance of the information she was imparting. The observations that had been made by family members that were reported to nursing staff were indicative of the adverse effects that are characteristic of opioid drugs, namely difficulty breathing, pronounced sedation and vomiting.
  • On Sunday 22 March 2015, the deceased showed levels of drowsiness and sedation that were inconsistent with a zero sedation score. A competent sedation assessment would have resulted in no further opioid medications being given without a medical review, regardless of the pain score.

The Coroner considered the situation was compounded further by:

  • a lack of detailed knowledge and training amongst some of the medical and nursing professionals regarding the inherent dangers of opioid medications;
  • an inability on the part of the nursing staff to recognise the need to investigate clinical signs of deterioration in the patient;
  • the fact that the decision-making of nursing staff was guided primarily by the reported pain scores and whether the PRN prescription permitted the administration of more opioids;
  • the fact that sedation scores were taken only at the time of the four-hourly observations and there was no policy in place to check vital signs at the time of administration of opioid medication; and
  • the absence of any protocol that required checks of sedation after administration of the opioid in order to assess the effects of the medication.

The Coroner made the following recommendations directed to the Minister for Health:

  • that the initiatives that have been commenced and developed by the SALHN be urgently implemented in their entirety;
  • that the practice of on-call specialist consultants being rostered to cover dual specialities be ceased;
  • a committee or body be established to review the process of information sharing amongst medical and nursing staff with a focus on the handover process, and the use of progress notes as a primary source of information;
  • that the proposed changes to the education and training of medical and nursing staff about the dangers of opioid medications be repeated at regular intervals by the implementation of mandatory refresher courses.